Texas, 2014Flash Flood in Texas, June 8 to 9, 2014
June 8 to 9, 2014 · NWS AMA · 1 event in 1 county or zone
The late evening hours of the 8th saw a round of convection move through the Texas Panhandle. This convection was sparked as a cold front moved off the New Mexico Mountains and a closed low dove southeastward out of the Rockies.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The late evening hours of the 8th saw a round of convection move through the Texas Panhandle. This convection was sparked as a cold front moved off the New Mexico Mountains and a closed low dove southeastward out of the Rockies. Storms initiated as discrete storms before congealing into a linear structure before entering the Texas Panhandle. The storms intensified across the southern Texas Panhandle due to moderate deep layer shear and instability already in place. This intensification and PWAT values of 1.12 inches caused the storms to produce very heavy rainfall. The intense downpours caused flash flooding in urban areas across the southern Texas Panhandle. This flash flooding quickly ended by midnight on the 25th as rain moved off to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 5:36 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 8, 5:36 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT SUN JUN 8 2014
.AVIATION...
SOUTHEAST AND SOUTH SURFACE WINDS WILL PREVAIL THIS EVENING. BY 04Z
MONDAY...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TO IMPACT ALL
TERMINALS. VARIABLE AND GUSTY WINDS WILL ACCOMPANY THUNDERSTORMS...
WITH POTENTIAL FOR GUSTS OF 50 KT THIS EVENING. AMENDMENTS WILL
LIKELY BE FORTHCOMING AS BETTER SENSE OF TIMING AND CHARACTERISTICS
OF THUNDERSTORMS IS ATTAINED. STRONG COLD FRONT WILL ARRIVE AT
ALL TERMINALS BEFORE 12Z MONDAY...WITH SURFACE WINDS SHIFTING TO
NORTH NORTHWEST. EXPECT THUNDERSTORMS TO END SHORTLY AFTER FRONTAL
PASSAGE...WITH VFR CONDITIONS TO FOLLOW.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 315 PM CDT SUN JUN 8 2014/
DISCUSSION...
ONE MORE ROUND OF THUNDERSTORMS TONIGHT...WITH HEAVY RAINS...STRONG
WINDS...LARGE HAIL AND ISOLATED TORNADOES ALL POSSIBLE.
ONLY MINOR ADJUSTMENTS HAVE BEEN MADE TO THE FORECAST. HAVE EXTENDED
FLASH FLOOD WATCH FOR ALL SECTIONS UNTIL 9 AM MONDAY MORNING.
MOISTURE FEED HAS CONTINUED ALL DAY. STRONG SHORTWAVE TROF AND
ASSOCIATED JET STREAK WILL ARRIVE BEFORE 06Z. SOME PROGGED
THICKNESS DIFFLUENCE EXPECTED TO MIGRATE ACROSS THE FORECAST AREA
OVERNIGHT. ENHANCED LOW-LEVEL CONVERGENCE WILL OCCUR WITH
PASSAGE OF STRONG COLD FRONT...WHICH IS EXPECTED TO CLEAR ALL
BUT SOUTHEAST PART OF FORECAST AREA BY 7 AM.
HAVE BEGUN ENDING THIS PRECIPITATION EVENT DURING MONDAY. EXPECT
MUCH MORE STABLE AIR TO MOVE INTO AREA BEHIND COLD FRONT. COULD SEE
A FEW SHOWERS OR NON-SEVERE THUNDERSTORMS MONDAY AFTERNOON IN
NORTHEAST SECTIONS...WHERE COLDER AIR ALOFT AND SOME WRAP-AROUND
MOISTURE COULD RESULT IN LIGHT PRECIPITATION. HAVE REMOVED MONDAY
NIGHT POPS AS DRIER AIR MOVES IN AND CONFLUENT NORTHWEST FLOW ALOFT
DEVELOPS.
NO CHANGES TO LATER PERIODS. HAVE KEPT LOW THUNDERSTORM POPS FOR
WEDNESDAY...WEDNESDAY NIGHT AND THURSDAY NIGHT AS MOISTURE MAKES
ITS RETURN. 03
COCKRELL
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH NEXT WEEK GIVEN THE RECENT AND EXPECTED HEAVY RAIN. 03
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 59 74 50 85 59 / 60 20 5 0 0
BEAVER OK 59 73 54 83 59 / 70 30 10 0 0
BOISE CITY OK 53 70 47 85 57 / 70 20 5 0 5
BORGER TX 59 73 54 87 64 / 70 20 5 0 0
BOYS RANCH TX 58 76 51 89 61 / 70 20 5 0 5
CANYON TX 60 76 50 85 58 / 60 20 5 0 0
CLARENDON TX 63 78 53 86 62 / 70 30 5 0 0
DALHART TX 55 73 48 85 56 / 70 20 5 0 5
GUYMON OK 57 72 52 86 59 / 70 20 10 0 0
HEREFORD TX 59 76 49 85 58 / 60 20 0 0 0
LIPSCOMB TX 61 73 53 82 60 / 70 30 10 0 0
PAMPA TX 60 73 51 84 60 / 70 30 5 0 0
SHAMROCK TX 65 78 54 85 62 / 70 30 5 0 0
WELLINGTON TX 66 80 56 87 62 / 70 40 5 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
03/02Hazardous weather outlook, Jun 8, 8:16 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT SUN JUN 8 2014
OKZ001>003-TXZ001>020-091245-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
916 PM CDT SUN JUN 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
A FLASH FLOOD WATCH IN EFFECT FOR ALL SECTIONS OF THE PANHANDLES.
THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES THROUGH TONIGHT.
HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS AND HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING ARE THE MAIN THREATS WITH THE
STORMS. ALSO...ISOLATED TORNADOES WILL BE POSSIBLE...PARTICULARLY
ACROSS THE WESTERN PARTS OF THE PANHANDLES...WHERE A TORNADO WATCH IS
IN EFFECT UNTIL 11 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
REMAINING SECTIONS OF THE PANHANDLES UNTIL 4 AM MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL COME TO AN END ON MONDAY. A FLASH FLOOD WATCH WILL
REMAIN IN EFFECT UNTIL 9 AM MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES WEDNESDAY...WEDNESDAY
NIGHT AND THURSDAY NIGHT. SOME STORMS MAINLY WEDNESDAY THROUGH THURSDAY
NIGHT MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND FLASH
FLOODING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD CONTINUE TO REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES TONIGHT...AND AGAIN WEDNESDAY THROUGH
THURSDAY NIGHT.
COCKRELL
In the hours before
Local storm report, Jun 8, 8:13 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND DMG BOYS RANCH 35.51N 102.25W
06/08/2014 OLDHAM TX FIRE DEPT/RESCUE
SEVERAL TREES BLOWN DOWN. ESTIMATED 60 MPH. VERY HEAVY
RAIN ALSO.
&&
EVENT NUMBER AMA1400436
COCKRELLLocal storm report, Jun 8, 8:25 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST BUSHLAND 35.19N 102.06W
06/08/2014 E60 MPH POTTER TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1400437
EALocal storm report, Jun 8, 8:41 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 9 NNE AMARILLO 35.32N 101.76W
06/08/2014 M66 MPH POTTER TX MESONET
&&
EVENT NUMBER AMA1400438
COCKRELLLocal storm report, Jun 8, 8:43 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 17 NW AMARILLO 35.38N 102.03W
06/08/2014 E0.75 INCH POTTER TX TRAINED SPOTTER
10 MINUTES OF HAIL
&&
EVENT NUMBER AMA1400439
COCKRELLLocal storm report, Jun 8, 8:46 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
946 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 6 NNW AMARILLO 35.29N 101.85W
06/08/2014 E65 MPH POTTER TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1400440
EALocal storm report, Jun 8, 8:47 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
947 PM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND GST 3 SSE AMARILLO 35.17N 101.80W
06/08/2014 M63 MPH RANDALL TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1400441
EAFlash Flood, Randall
- When
- June 8, 9:13 PM CST to June 9, 12:00 AM CST
- Where
- Randall County, 2.38 mi NNW of Timbercreek Canyon to 8.69 mi ESE of Canyon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.080, -101.841
A line of thunderstorms moved across Randall County during the late evening hours of the 8th. The line produced intense rainfall which caused localized flash flooding. This flash flooding caused 18 to 24 inches of water to cover the road at the Hunsley Hills Barricade (Randall County). This flash flooding continued until the rain moved east of Randall County by midnight on the 9th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 8 to 11, 20142 deaths · 1 event
- Flash Flooding and Hail in Mississippi, June 8 to 10, 2014$1.8 million · 1.75 in hail · 52 events
- Tornadoes and Flash Flood in Colorado, June 8, 20141 injured · $36,000 · EF2 · 14 events
- Tornadoes and Hail in New Mexico, June 8, 2014$105,000 · EF1 · 22 events
- Tornado and Damaging Winds in West Virginia, June 8, 2014$100,000 · EF1 · 9 events
- Flash Flooding in New York, June 8, 2014$235,000 · 8 events
- Damaging Wind in West Virginia, June 8, 2014$255,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, June 8, 2014$156,000 · EF0 · 4 events
- Hail and Damaging Winds in Florida, June 8, 20142 injured · $20,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Mississippi, June 8 to 9, 20141 injured · $20,000 · 2.5 in hail · 18 events
- Hail and Lightning Strikes in Florida, June 8, 2014$50,000 · 1 in hail · 3 events
- Wildfire in Washington, June 8 to 9, 2014$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522925.